skip to main content
OSTI.GOV title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Homoclinic tangles in the DIII-D tokamak from the map equations in natural canonical coordinates*

Abstract

Trajectories of magnetic field lines are a 1½ degree of freedom Hamiltonian system. The unperturbed separatrix and the perturbed separatrix in a divertor tokamak are fundamentally different. Magnetic asymmetries cause the separatrix to form extremely complicated structures known as homoclinic tangles. After each toroidal circuit, the perturbed separatrix manifolds meet in a fixed poloidal plane and intersect to form homoclinic tangle in order to preserve the topological invariants. This tangle becomes extremely complicated as the magnetic field lines take more and more toroidal turns. This effect is most pronounced near the X-point. The homoclinic tangles of the DIII-D tokamak separatrix from the magnetic perturbation representing the peeling-ballooning modes are studied. The homoclinic tangles can have important implications for the edge physics in divertor tokamaks.

Authors:
 [1];  [2]
  1. Hampton Univ., Hampton, VA (United States). Department of Mathematics
  2. Columbia Univ., New York, NY (United States). Dept. of Applied Physics and Applied Mathematics
Publication Date:
Research Org.:
Lawrence Berkeley National Laboratory-National Energy Research Scientific Computing Center
Sponsoring Org.:
USDOE
OSTI Identifier:
1523276
DOE Contract Number:  
AC02-05CH11231
Resource Type:
Journal Article
Journal Name:
Radiation Effects and Defects in Solids
Additional Journal Information:
Journal Volume: 172; Journal Issue: 1-2; Journal ID: ISSN 1042-0150
Country of Publication:
United States
Language:
English

Citation Formats

Punjabi, Alkesh, and Boozer, Allen. Homoclinic tangles in the DIII-D tokamak from the map equations in natural canonical coordinates*. United States: N. p., 2017. Web. doi:10.1080/10420150.2017.1290632.
Punjabi, Alkesh, & Boozer, Allen. Homoclinic tangles in the DIII-D tokamak from the map equations in natural canonical coordinates*. United States. doi:10.1080/10420150.2017.1290632.
Punjabi, Alkesh, and Boozer, Allen. Wed . "Homoclinic tangles in the DIII-D tokamak from the map equations in natural canonical coordinates*". United States. doi:10.1080/10420150.2017.1290632.
@article{osti_1523276,
title = {Homoclinic tangles in the DIII-D tokamak from the map equations in natural canonical coordinates*},
author = {Punjabi, Alkesh and Boozer, Allen},
abstractNote = {Trajectories of magnetic field lines are a 1½ degree of freedom Hamiltonian system. The unperturbed separatrix and the perturbed separatrix in a divertor tokamak are fundamentally different. Magnetic asymmetries cause the separatrix to form extremely complicated structures known as homoclinic tangles. After each toroidal circuit, the perturbed separatrix manifolds meet in a fixed poloidal plane and intersect to form homoclinic tangle in order to preserve the topological invariants. This tangle becomes extremely complicated as the magnetic field lines take more and more toroidal turns. This effect is most pronounced near the X-point. The homoclinic tangles of the DIII-D tokamak separatrix from the magnetic perturbation representing the peeling-ballooning modes are studied. The homoclinic tangles can have important implications for the edge physics in divertor tokamaks.},
doi = {10.1080/10420150.2017.1290632},
journal = {Radiation Effects and Defects in Solids},
issn = {1042-0150},
number = 1-2,
volume = 172,
place = {United States},
year = {2017},
month = {2}
}

Works referenced in this record:

Evaluation of the structure of ergodic fields
journal, January 1983


Homoclinic tangle of the ideal separatrix in the DIII-D tokamak from (30, 10) + (40, 10) perturbation
journal, December 2014


Loss of relativistic electrons when magnetic surfaces are broken
journal, October 2016

  • Boozer, Allen H.; Punjabi, Alkesh
  • Physics of Plasmas, Vol. 23, Issue 10
  • DOI: 10.1063/1.4966046

Homoclinic tangle in tokamak divertors
journal, June 2014


Footprint structures due to resonant magnetic perturbations in DIII-D
journal, April 2009

  • Wingen, A.; Evans, T. E.; Spatschek, K. H.
  • Physics of Plasmas, Vol. 16, Issue 4
  • DOI: 10.1063/1.3099053

Escape patterns of chaotic magnetic field lines in a tokamak with reversed magnetic shear and an ergodic limiter
journal, September 2008

  • Kroetz, T.; Roberto, M.; da Silva, E. C.
  • Physics of Plasmas, Vol. 15, Issue 9
  • DOI: 10.1063/1.2988335

Experimental signatures of homoclinic tangles in poloidally diverted tokamaks
journal, January 2005


Tokamak magnetic field lines described by simple maps: Dedicated to Professor Celso Grebogi on the occasion of his 60th birthday
journal, December 2008

  • Portela, J. S. E.; Caldas, I. L.; Viana, R. L.
  • The European Physical Journal Special Topics, Vol. 165, Issue 1
  • DOI: 10.1140/epjst/e2008-00863-y

Explicit calculations of homoclinic tangles in tokamaks
journal, September 2003

  • Roeder, R. K. W.; Rapoport, B. I.; Evans, T. E.
  • Physics of Plasmas, Vol. 10, Issue 9
  • DOI: 10.1063/1.1592515

Stochastic broadening of the separatrix of a tokamak divertor
journal, December 1992


Homoclinic tangles, bifurcations and edge stochasticity in diverted tokamaks
journal, April 2004

  • Evans, T. E.; Roeder, R. K. W.; Carter, J. A.
  • Contributions to Plasma Physics, Vol. 44, Issue 13
  • DOI: 10.1002/ctpp.200410034

Noncanonical Hamiltonian mechanics and its application to magnetic field line flow
journal, November 1983


Escape patterns, magnetic footprints, and homoclinic tangles due to ergodic magnetic limiters
journal, December 2002

  • da Silva, Elton C.; Caldas, Iberê L.; Viana, Ricardo L.
  • Physics of Plasmas, Vol. 9, Issue 12
  • DOI: 10.1063/1.1518681

Traces of stable and unstable manifolds in heat flux patterns
journal, April 2007

  • Wingen, A.; Jakubowski, M.; Spatschek, K. H.
  • Physics of Plasmas, Vol. 14, Issue 4
  • DOI: 10.1063/1.2715548